North Dakota, 2001

Flash Flood in North Dakota, July 27, 2001

July 27, 2001 · NWS BIS · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 26, 2:00 PM CST, 11 hours earlier.

Area forecast discussion, Jul 26, 2:00 PM CST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT THU JUL 26 2001

UPPER LEVEL SHORT WAVE WILL MOVE OVER THE AREA TONIGHT AND FRIDAY
AND THE ASSOCIATED SURFACE LOW WILL MOVE SLOWLY EAST WITH IT. WITH
DEWPOINTS IN THE 60S AND PLENTY OF PW LOOKS TSTMS WITH HEAVY RAIN
ARE LIKELY AS CONVECTION NOW IN CENTRAL AND EASTERN MONTANA MOVES
EAST WITH THE SHORT WAVE.  ISOLATED FLOODING FROM TSTORMS IS
POSSIBLE BUT WILL NOT ISSUE FLASH FLOOD WATCH AT THIS TIME. LOOKS
LIKE THERE WILL BE A BRIEF BREAK IN THE THUNDERSTORM ACTIVITY
SATURDAY AS A SHORT WAVE RIDGE MOVES OVER THE STATE AND DEWPOINTS
FALL AS A HIGH PRESSURE SYSTEM MOVES THROUGH SOUTHERN CANADA...BUT
WITH A NEW UPPER LEVEL TROUGH BECOMING INTRENCHED OVER THE WESTERN US
THE REST OF THE WEEK WILL BE A REPEAT OF THE LAST WEEK...SCATTERED
THUNDERSTORMS...SOME SEVERE WITH TEMPS NEAR NORMAL.

.BIS...NONE.

TSW

In the hours before

Local storm report, Jul 26, 8:01 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
901 PM CDT THU JUL 26 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    ELGIN                     ND   URBAN FLOODING
07/26/01   GRANT                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0622 PM    6 E FLASHER               ND   1 INCH HAIL
07/26/01   MORTON                         REPORTED BY PUBLIC.

0635 PM    13 E WATFORD CITY         ND   TORNADO
07/26/01   MCKENZIE                       REPORTED BY PUBLIC.

0640 PM    17 E BATTLEVIEW           ND   TORNADO
07/26/01   BURKE    q                      REPORTED BY PUBLIC.

0646 PM    GOLVA                     ND   .75 INCH HAIL
07/26/01   GOLDEN VALLEY                  REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 26, 8:17 PM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
917 PM CDT THU JUL 26 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
/
0910 PM    SCRANTON                  ND   URBAN FLOODING
07/26/01   BOWMAN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 26, 9:29 PM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1029 PM CDT THU JUL 26 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1023 PM    8 N CARSON                ND   HEAVY RAIN
07/26/01   GRANT                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL. 5
                                          INCHES RAIN. WATER
   5                                       WASHING OVER ROAD.
Special weather statement, Jul 26, 9:30 PM CST, 3 hours 30 minutes before
NDZ001-009-017-270430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1030 PM CDT (930 PM MDT) THU JUL 26 2001

AT 1000 PM CDT (900 PM MDT) THE SEVERE THUNDERSTORM WATCH HAS BEEN
ALLOWED TO EXPIRE. THIS INCLUDES DIVIDE...WILLIAMS AND MCKENZIE
COUNTIES IN NORTHWEST NORTH DAKOTA AND RICHLAND...DAWSON AND WIBAUX
COUNTIES IN NORTHEAST MONTANA.

RV
Local storm report, Jul 26, 9:44 PM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1044 PM CDT THU JUL 26 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    7 S FAIRFIELD             ND   HEAVY RAIN
07/26/01   BILLINGS                       2 INCHES OF RAIN IN 15
                                          MIN.  ROAD FLOODING.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1035 PM    5 NW BOTTINEAU            ND   HEAVY RAIN
07/26/01   BOTTINEAU                      ROADS WASHED OUT.
                                          REPORTED BY LAW
            g                              ENFORCEMENT OFFICIAL.
Special weather statement, Jul 27, 12:55 AM CST, 5 minutes before
NDZ003>005-011>013-018>023-025-031>036-040>046-270720-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
155 AM CDT FRI JUL 27 2001

THE SEVERE THUNDERSTORM WATCH HAS EXPIRED. HOWEVER5...SOME
THUNDERSTORMS STILL CONTAIN HEAVY RAIN...AND A FLASH FLOOD
WATCH REMAINS IN EFFECT TONIGHT.

LM

The radar

The Bismarck radar (KBIS), 135 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hettinger

When
July 27, 1:00 AM CST
Where
Hettinger County, Regent
Reported by
GENERAL PUBLIC
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Unknown amount of rain caused flooding of back roads. Unconfirmed reports of some back roads washing out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2001Every state in 2001This day in weather historyWarnings in North Dakota, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257443.